Death From Routine Fall Highlights Problem With Pradaxa
Michael Rainboth Medical Mal-Practice Attorney Portsmouth New Hampshire. www.nhtrialattorneys.com
The University of Utah Department of Neurosurgery published an article today analyzing the death of an elderly man from a massive brain hemorrhage after a routine ground-level fall at home that highlights the problem surrounding use of dabigatran (brand name: Pradaxa).
After the fall, the 83-year-old man was evaluated at the University of Utah, where he was found to be fully alert and oriented. He was able to respond to verbal commands, and his neurological exam produced no findings of great concern, according to the clinicians at the University.
However, within a few hours, a CT scan showed the patient had a small hemorrhage in his brain. His condition worsened as efforts to stop the hemorrhage failed. The patient fell into a coma at the hospital and died soon thereafter.
Sadly, this story is not rare among patients using Pradaxa. As of today, Boehringer Ingelheim acknowledges that 260 patients that have died as a result of a drug that has been on the market for just over a year. There are other similar stories – a patient taking Pradaxa for atrial fibrillation suffers a severe injury because bleeding can’t be treated.
Pradaxa was rushed to market in October, 2010 as a treatment simplification for patients on warfarin (brand name: Coumadin), the go-to atrial fibrillation drug for more than 50 years. Unlike Pradaxa, warfarin therapy requires patients to undergo periodic blood tests, which can be cumbersome to many patients.
Sadly, falls are common in elderly people, and the risk need to be considered in determining appropriate treatment of atrial fibrillation among the elderly. While the effects of warfarin can be reversed by medical professionals, no such treatment is available for patients using Pradaxa. A fall victim who might otherwise survive a routine fall may end up with severe injuries – or worse—because Pradaxa does not have a reversal agent. According to the authors of this University of Utah study, neurosurgeons are likely to encounter this clinical scenario more frequently with the increased use of Pradaxa.
The FDA is now looking into the safety of Pradaxa as more and more of these stories come to light. The FDA is asking patients and doctors to report incidents of this type when they occur in order to provide the FDA with as much information as possible about the safety of Pradaxa.
Elderly patients taking Pradaxa should discuss this type of scenario, as well as all other risks of Pradaxa, with their doctors and consider whether Pradaxa is the best option available.